A new study has found that a group of anticholinergic drugs, commonly prescribed for the treatment of epilepsy and depression, may increase the risks of dementia in older patients.
The research was published in JAMA Internal Medicine on June 24, 2019.
Generally, anticholinergic drugs are administered for a variety of health conditions including gastrointestinal disorders, asthma, overactive bladder, chronic obstructive pulmonary disease (COPD) and motion sickness.
It also serves as a muscle relaxants used together with anaesthesia during surgery because it helps regulate patients heartbeat.
Researchers from the University of Nottingham conducted a case-control study of 58, 769 patients diagnosed with dementia and 225,574 persons without the condition.
The cohort comprises participants between the age of 55 and older during the study period, which lasted for a duration of 12 years (January 1, 2004, to January 31, 2016).
The study, led by professor Carol Coupland, basically sets out to unravel the relationship between anticholinergic drug treatments and dementia risks in older adults.
Findings of the study show that a class of anticholinergics used as drugs for antidepressants, anti-parkinson drugs, antipsychotics, bladder drugs and epilepsy drugs increase the risks of memory loss in older adults.
Meanwhile, no risk was linked with drugs administered for gastrointestinal problems, heartbeat regulation, asthma as well as anticholinergic drugs that serve as muscle relaxants.
Coupland and his co-researchers, having examined the results of the study, recommended that the drugs should be administered with caution on patients.
“Our study adds further evidence of the potential risks associated with strong anticholinergic drugs, particularly antidepressants, bladder antimuscarinic drugs, anti-Parkinson drugs and epilepsy drugs,” said Coupland.
Researcher Prof Tom Dening said: “This study provides further evidence that doctors should be careful when prescribing certain drugs that have anticholinergic properties.
“However, it’s important that patients taking medications of this kind don’t just stop them abruptly as this may be much more harmful. If patients have concerns, then they should discuss them with their doctor to consider the pros and cons of the treatment they are receiving.”
Copyright 2020 TheCable. All rights reserved. This material, and other digital content on this website, may not be reproduced, published, broadcast, rewritten or redistributed in whole or in part without prior express written permission from TheCable.
Follow us on twitter @Thecablestyle